Pinpointing your migraine triggers is notoriously tricky. One common culprit for many women though is their menstrual cycle. In fact, it's so common that there's even a name for those types of migraines — menstrual migraines.
Want to understand how female hormones impact migraines, and whether hormonal birth control makes headaches better or worse? Keep reading.
What’s the relationship between hormones and headaches in women?
Hormone levels fluctuate over the course of the month and the menstrual cycle, which can trigger both tension-type and migraine headaches. According to the National Headache Foundation, about 60% of women with migraines experience more frequent or severe headaches around the time of their periods, when estrogen levels drop. Women not on birth control often get these “menstrually related migraines" during the days before and the first three days of their periods.
Is there a difference between migraine headaches triggered by hormones and other types of migraine?
There is no difference in migraine triggered by hormone and other migraine headaches. However, hormonally-triggered migraines do tend to be more predictable and might occur around the same part of your cycle each month.
Can birth control help relieve migraines?
For many women, birth control actually helps prevent migraines. Consistent, correct use may prevent or reduce migraines by providing a stable estrogen level throughout the month, and decreasing or eliminating the pre-period estrogen plunge that’s a trigger for many women.
When you’re not on hormonal birth control you experience a surge of estrogen during your menstrual cycle that causes your body to ovulate and release a mature egg. Then if the egg isn’t fertilized, estrogen levels drop dramatically before you get your period. The hormones in all combination birth control methods, whether pill, patch, or ring, keep estrogen levels steady to stop an egg from being released, which prevents pregnancy while also preventing the estrogen surge and plunge that can lead to migraines.
Why do some women think birth control can cause migraine headaches?
Another way to phrase this question: Can birth control cause migraines or does it just make you more susceptible if you’re already prone to getting them?
When you start on new birth control it’s not uncommon to have headaches while your body adjusts to the hormones. This often stops after the first two or three months, so don't give up on birth control right away if you start getting migraines on the pill.
But some women do continue to get headaches after those first months. Some women are extra-sensitive to the hormones in birth control pills, especially the estrogen. These women usually do better on a low-dose pill, or a pill that contains only progestin. These progestin-only pills are often referred to as POPs or “mini-pills.”
Then there are other women who do fine for most of the month on combination methods that contain both estrogen and progestin, but then get headaches due to the drop in estrogen that occurs when they start the week of placebo pills, or between replacing the patch or ring.
For women who find headaches are triggered or worsened during the inactive pills, it often helps to switch to extended cycle pills, which only have a placebo week every three months instead of every month, or pills with a shortened hormone-free interval.
What is the relationship between migraine aura and birth control? Is birth control risky for women who experience aura?
About 20% of people with migraines experience aura, which is typically a warning that the headache itself is about to come on — although sometimes an aura occurs without the headache pain itself.
An aura can include unusual sensory changes such as seeing flashes of light, lines, zigzags or other visual changes, which is called a visual aura, unusual smells or sensations, and sometimes even numbness or weakness in their face, an inability to speak or understand words, and other unusual sensory symptoms.
Women who experience “migraine with aura,” or any changes in vision before or with their headache, should not use any form of birth control containing estrogen, as the estrogen may increase the risk of stroke for these women.
But there are many safe birth control options for women who experience aura, including progestin-only pills (POPs), birth control shots, an intrauterine device (IUD), a contraceptive implant, or barrier methods like condoms, spermicides, a diaphragm, or a cervical cap.
But many women who suffer migraines without auras can safely use all birth control methods, including combination hormonal methods like birth control pills, the patch, and the ring.
How do you know if your birth control is causing your headaches or migraines?
If headaches or migraine attacks start or get worse when you start a new birth control method, after an increase in dosage, or improve after a reduction in dosage or stopping the birth control, it's quite likely that birth control hormones are to blame.
It's normal to experience an increased frequency and severity of headaches when you first start birth control, but this often improves with time. However, any neurologic symptoms, such as aura symptoms, or severe or debilitating headaches, are not a normal birth control side effect, and you should notify your healthcare professional if you experience them.
What should you do if you think your birth control is causing your headaches or migraines?
If headaches start or worsen after you begin birth control, you should talk to the medical provider who prescribed it to you, being specific about when in your cycle your headaches occur (this is when migraine tracking really comes in handy).
There are a number of approaches that might successfully decrease or eliminate your headaches, especially if they’re a problem during the placebo part of the cycle.
The information provided in this article is not a substitute for professional medical advice, diagnosis, or treatment. You should not rely upon the content provided in this article for specific medical advice. If you have any questions or concerns, please talk to your doctor.